Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 48, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 15, 2019, 8:46 PM CDT for Buffalo County, Wisconsin; Wabasha County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2019, 8:46 PM CDT (01:46 UTC)
- Expired
- Jul 15, 2019, 9:30 PM CDT
- In force
- 44 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Wabasha County, MN, Buffalo County, WI
The radar
The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.8 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
575
WUUS53 KARX 160146
SVRARX
MNC157-WIC011-160230-
/O.NEW.KARX.SV.W.0048.190716T0146Z-190716T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
846 PM CDT Mon Jul 15 2019
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northeastern Wabasha County in southeastern Minnesota...
Northern Buffalo County in west central Wisconsin...
* Until 930 PM CDT.
* At 845 PM CDT, severe thunderstorms were located along a line
extending from near Durand to near Wabasha, moving southeast at 30
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Wabasha around 850 PM CDT.
Kellogg around 855 PM CDT.
Alma around 905 PM CDT.
Buffalo City and Modena around 910 PM CDT.
Mondovi and Buffalo around 915 PM CDT.
Other locations impacted by these severe thunderstorms include
Pioneer Campground, Cream, Rattlesnake Ridge, Theilman and Maple
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Damaging winds and continuous cloud to ground lightning is occurring
with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4443 9217 4441 9208 4443 9208 4451 9204
4456 9204 4459 9202 4460 9200 4460 9177
4454 9159 4416 9180 4419 9186 4419 9195
4430 9223
TIME...MOT...LOC 0145Z 295DEG 27KT 4457 9201 4434 9211
HAIL...0.75IN
WIND...60MPH
$$
Batzek2 follow-up statements
464
WWUS53 KARX 160210
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
910 PM CDT Mon Jul 15 2019
MNC157-WIC011-160230-
/O.CON.KARX.SV.W.0048.000000T0000Z-190716T0230Z/
Wabasha MN-Buffalo WI-
910 PM CDT Mon Jul 15 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR EAST CENTRAL WABASHA AND NORTHERN BUFFALO COUNTIES...
At 909 PM CDT, severe thunderstorms were located along a line
extending from near Mondovi to near Buffalo City, moving east at 35
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
east central Wabasha and northern Buffalo Counties, including the
following locations... Gilmanton, Pioneer Campground, West Newton,
Cream, Highway 88 And County O, County Roads F And K K and Lock And
Dam 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4437 9201 4460 9185 4458 9172 4454 9159
4416 9180 4419 9186
TIME...MOT...LOC 0209Z 291DEG 33KT 4450 9170 4427 9181
HAIL...0.75IN
WIND...60MPH
$$
Batzek497
WWUS53 KARX 160221
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
921 PM CDT Mon Jul 15 2019
MNC157-WIC011-160230-
/O.EXP.KARX.SV.W.0048.000000T0000Z-190716T0230Z/
Wabasha MN-Buffalo WI-
921 PM CDT Mon Jul 15 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WABASHA AND
NORTHERN BUFFALO COUNTIES WILL EXPIRE AT 930 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4437 9201 4460 9185 4458 9172 4454 9159
4416 9180 4419 9186
TIME...MOT...LOC 0220Z 295DEG 27KT 4447 9160 4424 9171
$$
BatzekWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:04 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 15, 6:04 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
604 PM CDT Mon Jul 15 2019
.SHORT TERM...(Tonight through Tuesday)
Issued at 305 PM CDT Mon Jul 15 2019
Another hot day out there which continues to fuel a convective
threat. Even with some cloud cover today, climatological hottest
time of the year is playing out with some heat index values
approaching 100 today.
Mesoscale Convective Vortex /MCV/ moving through the area this
afternoon is helping to fire scattered storms over parts of central
and northern Wisconsin. Placement of storms relative to actual MCV
makes potential tornado development less likely in our area it looks
like, but will have to monitor for any hail or gusty wind threats.
Per Storm Prediction Center /SPC/ does not look like a watch is
expected in short term. Even signs of capping to the south so
haven't seen any convection fire to this point south of Interstate
94.
Next threat tonight will be approaching convection from the
northwest per a short wave coming out southern Canada and associated
weak frontal boundary. Stronger moisture transport is into this
area, north of the immediate area. Mesoscale models a bit
inconsistent of how that will play out, but feeling is areas north
of Interstate 90 have the highest risk for storms starting later
this evening into the overnight. Deep shear remains non-existant but
if any sustained cold pools develop, could see a wind threat push
into the higher CAPE fields to the south.
Will also have to track orientation of storms for any flooding risk.
While most storms should remain progressive, a bit worried that
storms could repeat over some areas that had some heavy rain last
night, especially along and north of Interstate 94.
A bit unclear on how Tuesday will play out as well. It could depend
on how clean the day starts out compared to lingering convection.
Another weak wave passing across main, broad upper ridge could be
focus for another round of convection later in the day. Moisture
transport signal is fairly weak though so confidence is low on
convective chances and timing.
.LONG TERM...(Tuesday night through Monday)
Issued at 305 PM CDT Mon Jul 15 2019
While convective chances continue in the longer term, main story
will certainly be excessive heat.
Wednesday is a day to watch. Some signals in models suggest a
stronger wave pass along broad ridge with a stronger moisture
transport signal into the area by late day. While heat will continue
to build, convection could be far more widespread going into
Wednesday evening with higher risk of severe weather to go along.
SPC Day 3 outlook only a MARGINAL RISK at this point but will have
to see how threat evolves.
By latter half of the week, upper ridge begins to build back north
slightly. This could cap conditions even more, especially south of
Interstate 90 where highest risk for excessive heat will set up.
Always hard to predict if areas of convection and associated cloud
cover will impact temperatures, medium range guidance has been most
persistent in heat and heat index values topping the century mark
starting Thursday, with even warmer readings expected Friday.
Saturday has been a bit more unclear due to impact of possible
convection and frontal position. 15.12z GFS and other global
models trending a bit warmer now so that too could be a focus day
with heat related threats.
Although it is a bit early, feel like excessive heat risk is high
enough to warrant a watch during main threat days /THU - SAT/ for
southern areas where heat index values could top 105 deg F at times,
especially in favored valleys.
In outer periods upper ridge seems to retrograde west and amplify,
leading our area into more of a northwest flow which could lower
convective risk, after main front passes, and lower heat finally.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 604 PM CDT Mon Jul 15 2019
A line of convection has developed over eastern Minnesota that is
moving to the east. The latest hi-res meso-scale models suggest
this will try to sink south into the higher CAPE pool this evening
but as it does, it will run into the cap and should weaken.
However, there may still be enough remnants for some showers to in
the KRST vicinity and have maintained the VCSH mention there.
Doubtful at this point that much would survive to reach KLSE and
have gone with a dry forecast. Ceilings expected to stay VFR
through the period, although some guidance is suggesting the
possibility of MVFR Tuesday morning. This seems to be based on
the idea of the convection holding together and saturating the
lower levels but forecast soundings from both the 15.18Z NAM and
15.21Z RAP do not support ceilings that low and have maintained a
VFR forecast.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Watch from Thursday afternoon through Saturday
evening for WIZ054-055-061.
MN...None.
IA...Excessive Heat Watch from Thursday afternoon through Saturday
evening for IAZ008>011-018-019-029-030.
&&
SHORT TERM...Shea
LONG TERM...Shea
AVIATION...04Hazardous weather outlook, Jul 15, 4:01 PM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 401 PM CDT Mon Jul 15 2019 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-161215- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 401 PM CDT Mon Jul 15 2019 This Hazardous Weather Outlook is for parts of southeast Minnesota...west into north central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected this evening and tonight. A few storms could be strong to severe, with a risk for gusty winds and local heavy rain. Localized flash flooding is possible if storms repeat over the same area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances will continue into the last half of the week. Heavy rain will be possible with any thunderstorm. Heat will be increasing as well through Saturday with heat indices Wednesday through Saturday topping off in the 95 to 105 range. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not anticipated at this time. However, any reports of strong wind gusts or excessive rainfall would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-WIZ054-055-061-161215- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- 401 PM CDT Mon Jul 15 2019 This Hazardous Weather Outlook is for parts of northeast Iowa and southwest Wisconsin. .DAY ONE...Tonight There is a small risk for thunderstorms later this evening, but the main risk would be locally heavy rain and lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat will be increasing through Saturday with heat indices Thursday through Saturday topping off in the 95 to 110 range. An Excessive Heat Watch is in effect Thursday afternoon into Saturday. Periodic thunderstorm chances will continue into the last half of the week. Heavy rain will be possible with any thunderstorm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
In the hours before
Special weather statement, Jul 15, 7:38 PM CDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service La Crosse WI 738 PM CDT Mon Jul 15 2019 WIZ017-160115- Taylor- 738 PM CDT Mon Jul 15 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TAYLOR COUNTY... At 737 PM CDT, a strong thunderstorm was located near Sheldon, or 12 miles southeast of Ladysmith, moving east at 55 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Chelsea, Westboro, Jump River, North Twin Lake and The Mondeaux Flowage. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4525 9021 4526 9092 4538 9092 4538 9023 TIME...MOT...LOC 0037Z 266DEG 47KT 4536 9090 04
Local storm report, Jul 15, 8:09 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
809 PM CDT MON JUL 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST GILMAN 45.17N 90.81W
07/15/2019 E55 MPH TAYLOR WI LAW ENFORCEMENT
RELAYED VIA COUNTY DISPATCH.
&&Special weather statement, Jul 15, 8:21 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
821 PM CDT Mon Jul 15 2019
MNZ079-WIZ032-160145-
Wabasha-Buffalo-
821 PM CDT Mon Jul 15 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WABASHA AND
NORTHERN BUFFALO COUNTIES...
At 819 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Eau Galle to near Goodhue. Movement was
southeast at 40 mph.
Winds of 40 mph, frequent lightning, and torrential rain are
possible with these storms.
Locations impacted include...
Mondovi, Wabasha, Alma, Modena, West Albany, Nelson, Maxville,
Zumbro Falls, Millville, Theilman, Maple Springs, Gilbert Valley,
Kruger Campground.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
4441 9208 4459 9202 4459 9153 4457 9153
4420 9225 4429 9255
TIME...MOT...LOC 0119Z 297DEG 33KT 4467 9198 4437 9257
BatzekSpecial weather statement, Jul 15, 8:41 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
841 PM CDT Mon Jul 15 2019
WIZ017-029-160215-
Taylor-Clark-
841 PM CDT Mon Jul 15 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARK AND SOUTH CENTRAL
TAYLOR COUNTIES...
At 840 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northeast of Owen to 10 miles
north of Fairchild. Movement was southeast at 30 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Neillsville, Colby, Loyal, Greenwood, Owen, Lynn, Longwood, Willard,
Withee, Granton, Curtiss, Atwood, Tioga, Christie, and Riplinger.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4503 9020 4503 9031 4464 9032 4449 9054
4467 9092 4479 9092 4509 9047
TIME...MOT...LOC 0140Z 294DEG 28KT 4502 9049 4475 9090
04The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:38 PM CDT | Special Weather Statement | ARX | Taylor | 37 min |
| Jul 15, 7:46 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 44 min |
| Jul 15, 8:08 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 37 min |
| Jul 15, 8:41 PM CDT | Special Weather Statement | ARX | Clark | 34 min |
| Jul 15, 9:29 PM CDT | Special Weather Statement | ARX | Trempealeau | 46 min |
| Jul 15, 8:21 PM CDT | Special Weather Statement | ARX | Wabasha | 24 min |
| Jul 15, 9:12 PM CDT | Special Weather Statement | ARX | Dodge, Olmsted, Winona | 63 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2019Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.